A clever (self-repelling) burglar

Laure Dumaz (École Normale Supérieure, Université Paris-Sud, BME Budapest)


We derive the following property of the "true self-repelling motion", a continuous real-valued self-interacting process $(X_t, t \ge 0)$ introduced by Balint Toth and Wendelin Werner. Conditionally on its occupation time measure at time one (which is the information about how much time it has spent where before time one), the law of $X_1$ is uniform in a certain admissible interval. This contrasts with the corresponding conditional distribution for Brownian motion that had been studied by Warren and Yor.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-17

Publication Date: August 4, 2012

DOI: 10.1214/EJP.v17-1758


  • Handbook of mathematical functions with formulas, graphs, and mathematical tables. Edited by Milton Abramowitz and Irene A. Stegun. Reprint of the 1972 edition. Dover Publications, Inc., New York, 1992. xiv+1046 pp. ISBN: 0-486-61272-4 MR1225604
  • Aldous, David J. Brownian excursion conditioned on its local time. Electron. Comm. Probab. 3 (1998), 79--90 (electronic). MR1650567
  • Amit, Daniel J.; Parisi, G.; Peliti, L. Asymptotic behavior of the "true'' self-avoiding walk. Phys. Rev. B (3) 27 (1983), no. 3, 1635--1645. MR0690540
  • Arratia, Richard Alejandro. COALESCING BROWNIAN MOTIONS ON THE LINE. Thesis (Ph.D.)–The University of Wisconsin - Madison. ProQuest LLC, Ann Arbor, MI, 1979. 134 pp. MR2630231
  • Billingsley, Patrick. Convergence of probability measures. Second edition. Wiley Series in Probability and Statistics: Probability and Statistics. A Wiley-Interscience Publication. John Wiley & Sons, Inc., New York, 1999. x+277 pp. ISBN: 0-471-19745-9 MR1700749
  • Borodin, Andrei N.; Salminen, Paavo. Handbook of Brownian motion—facts and formulae. Second edition. Probability and its Applications. Birkhäuser Verlag, Basel, 2002. xvi+672 pp. ISBN: 3-7643-6705-9 MR1912205
  • Burdzy, Krzysztof. On nonincrease of Brownian motion. Ann. Probab. 18 (1990), no. 3, 978--980. MR1062055
  • Fontes, L. R. G.; Isopi, M.; Newman, C. M.; Ravishankar, K. The Brownian web: characterization and convergence. Ann. Probab. 32 (2004), no. 4, 2857--2883. MR2094432
  • Kearney, Michael J.; Majumdar, Satya N. On the area under a continuous time Brownian motion till its first-passage time. J. Phys. A 38 (2005), no. 19, 4097--4104. MR2145804
  • Newman, C. M.; Ravishankar, K. Convergence of the Tóth lattice filling curve to the Tóth-Werner plane filling curve. ALEA Lat. Am. J. Probab. Math. Stat. 1 (2006), 333--345. MR2249660
  • Soucaliuc, Florin; Tóth, Bálint; Werner, Wendelin. Reflection and coalescence between independent one-dimensional Brownian paths. Ann. Inst. H. Poincaré Probab. Statist. 36 (2000), no. 4, 509--545. MR1785393
  • Tóth, Bálint; Werner, Wendelin. The true self-repelling motion. Probab. Theory Related Fields 111 (1998), no. 3, 375--452. MR1640799
  • Warren, J.; Yor, M. The Brownian burglar: conditioning Brownian motion by its local time process. Séminaire de Probabilités, XXXII, 328--342, Lecture Notes in Math., 1686, Springer, Berlin, 1998. MR1655303

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.